Will ascites in abdomen continue to increase and can I take radiation treatment for pancreatic cancer?
User rating for this question
My husband dx with pancreatic cancer November 2010. He has been on pancreatic chemotherapy since then. Th tumor quickly resolved itself and chemo wasn't discontinued but changed. Cancer cell count was still registering but it wasn't known where the cancer was in his body. Two months ago he started having bleeding at the umbilical cord and it was watched by oncology. PET scan located it in the umbilical area and radiation started for the umbilical cord area. Chemo was temp stopped. Last two weeks, he now has ascites of the abdomen and 3 L of fluid was removed last Friday. Sunday the bloatedness returned. What do we do now? He has another week and a half of radiation txt and then will return to chemo treatment. Will the ascites resolve itself and stop or will it continue to increase.
Posted Sat, 18 Jan 2014 in Cancer
Answered by Dr. Luchuo Engelbert Bain 3 hours later
Brief Answer: More patience, compliance Detailed Answer: Hi and thanks for the query, I understand perfectly how disturbing and preoccupying this situation could be. I would like to start by stating that recurrent ascitis is a very common feature associated with pancreatic disease. Response to chemotherapy or radiotherapy, especially under circumstances of proven pancreatic cancer are generally not very predictable. results are actually different on a case by case basis. some patients respond faster than others. However, starting chemotherapy and radiotherapy appropriately and on time usually are associated with more spectacular outcomes. Therapy, even appropriate in advanced disease usually is associated with mediocre results. The clinical scenario you describe, in my opinion would require that you exercise some patience as far as expected outcomes are concerned. A few more sessions of draining of ascitic fluid might be required. Compliance to therapy and medical recommendations are however compelling. You would actually need to be patient, and what your husband is experiencing, I am afraid, is not very rare with this disease. Kind regards as I wihs you and him the best of health. Kind regards. DR Bain